Jump to content

jpem: breastfeeding and prozac withdrawal


jpem

Recommended Posts

I am currently tapering my Prozac dose from 20mgs every day to every other day. I am breastfeeding a one year old and am worried about him withdrawing as well. Any advice?

Link to comment

Hi Jpem... from what everyone says, skipping doses can be awful for withdrawal! You'll probably want to taper more gradually and taking the same dose every day.

 

Other people on here that know more about tapering can give you more details, but I would go extra slow if you're breastfeeding.

'94-'08 On/off ADs. Mostly Zoloft & Wellbutrin, but also Prozac, Celexa, Effexor, etc.
6/08 quit Z & W after tapering, awful anxiety 3 mos. later, reinstated.
11/10 CTed. Severe anxiety 3 mos. later & @ 8 mos. much worse (set off by metronidazole). Anxiety, depression, anhedonia, DP, DR, dizziness, severe insomnia, high serum AM cortisol, flu-like feelings, muscle discomfort.
9/11-9/12 Waves and windows of recovery.
10/12 Awful relapse, DP/DR. Hydrocortisone?
11/12 Improved fairly quickly even though relapse was one of worst waves ever.

1/13 Best I've ever felt.

3/13 A bit of a relapse... then faster and shorter waves and windows.

4/14 Have to watch out for triggers, but feel completely normal about 80% of the time.

Link to comment
  • Administrator

Welcome, jpem!

 

Well, that's quite the question!

 

Nadia is right, skipping doses is not a good way to taper. It could make you very sick, and that would make it hard for you to take care of your baby.

 

Were you taking Prozac when your baby was born? If so, he or she went through withdrawal at birth. Or did you start taking Prozac since?

 

Your baby has been getting some Prozac in your breast milk ever since you've been taking it. Fortunately, it's a very small amount, probably less than 10% of your dosage, adjusted for the difference in weight between you and your baby see http://www.drugs.com/breastfeeding/fluoxetine.html

 

As you decrease in dosage, the dosage your baby gets will decrease, too. As Nadia suggested, reducing slowly is probably best for the both of you.

 

What you might do is get Prozac liquid, or make your own to taper very gradually -- see http://survivingantidepressants.org/index.php?/topic/759-tips-for-tapering-off-prozac-fluoxetine/ -- reduce by 1mg a week for 2 weeks, and see how that reduction affects you. If no withdrawal symptoms, you can reduce by 1mg every 4 days.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thanks for replying! I have taken Prozac since before I found out I was pregnant (about two years). I tried to stop cold turkey when I found out at six weeks, but didn't make it past my third month as I thought I was relapsing into depression! Didn't realize the impact withdrawing like that would have, nor did I feel like I had a choice due to the first trimester importance, etc.....Anyway, I feel like now I'm ready to stop. I have definitely noticed a change in my baby since tapering. I think he is especially sensitive, but since I had only capsules I decided to alternate. I recently read a book that said Prozac was the only antidepressant you could safely alternate days due to the long half-life. Thanks for the advice about the Prozac liquid- I will try that instead. Thanks for the help- it has been stressful trying to figure this out on my own as it seems doctors I have seen are not informed.

Link to comment
  • Administrator

Yes, unfortunately doctors know very little about safely tapering people off medications.

 

Theoretically, one might skip Prozac doses, but if you're sensitive to dosage changes (sounds like your baby is!), you can get bad withdrawal symptoms even from this.

 

Using the Prozac liquid will make the whole process much easier on both of you.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy